Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 320, NWS Jackson, MS

August 11, 2004Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Aug 11, 2004, 3:18 PM CDT for Ashley County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 3:18 PM CDT (20:18 UTC)
Expired
Aug 11, 2004, 4:20 PM CDT
In force
62 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 169 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 112018
SVRJAN
ARC003-112120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
318 PM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 420 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF FOUNTAIN HILL...OR ABOUT 11
  MILES NORTH OF WEST CROSSETT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FOUNTAIN HILL AT 335 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3342 9217 3324 9227 3314 9189 3341 9182

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:45 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 11, 2:45 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT WED AUG 11 2004

.SYNOPSIS...QUITE A LOT HAPPENING IN THE WEATHER OVER THE NEXT 48
HOURS. TOPICS COVERED BELOW WILL BE THE APPROACH OF ANOTHER...
UNUSUALLY STRONG FRONTAL BOUNDARY FROM THE NORTH AND THE ENSUING
COOL AIRMASS...ITS EFFECT ON APPROACHING TROPICAL STORM BONNIE AND
HURRICANE CHARLEY AND FINALLY THE POTENTIALLY HIGH FIRE DANGER
EXPECTED BEGINNING THIS WEEKEND. LETS START WITH THE LATTER FIRST.

&&

.FIRE WEATHER...A UNUSUALLY STRONG FRONTAL BOUNDARY WILL BRING MUCH
DRIER AIR INTO THE REGION BEGINNING FRIDAY...AND LASTING THROUGH
TUESDAY. WITH DEW POINT TEMPERATURES EXPECTED TO BE IN THE MID TO
UPPER 40S AND AFTERNOON HIGH TEMPS EXPECTED TO BE IN THE LOWER TO
MIDDLE 80S...AFTERNOON RH LEVELS SHOULD FALL INTO THE LOWER 30%
RANGE WITH A FEW UPPER 20% POSSIBLE (ESPECIALLY THIS WEEKEND.)
THOUGH BREEZY CONDITIONS ARE NOT EXPECTED...THE FIRE DANGER WILL BE
HIGH GIVEN THE LOW RH VALUES AND THE KBDI VALUES AROUND 600.
DEPENDING ON HOW MUCH RAIN IS RECEIVED TONIGHT...MIGHT NEED TO
CONSIDER ISSUING A FIRE DANGER STATEMENT FOR SATURDAY AND SUNDAY.

THE WAY THAT IT STANDS NOW...SHOULD PROBABLY GO WITH A THRESHOLD
VALUE OF .50 INCHES. AFTER CONFERRING WITH MIFCC...IT HAS BEEN
DETERMINED THAT RAINFALL AMOUNTS OF .50 INCHES OR LESS WILL DO
LITTLE TO ALLEVIATE THE CURRENT DRY CONDITIONS THAT THE AREA HAS
BEEN EXPERIENCING AS OF LATE. THEREFORE WILL HAVE TO WAIT AND SEE
HOW MUCH RAIN WE GET AND CONFER WITH THEM AGAIN IN THE MORNING.

&&

.SHORT TERM...MOST OF THE NUMEROUS FORECAST CHALLENGES ARE IN THE
SHORT TERM...ESPECIALLY OVER THE NEXT 48 HOURS AS A STRONG
SOUTHEASTWARD MOVING COLD FRONT DIVES SOUTHEAST AND DEFLECTS TWO
STRONG TROPICAL SYSTEMS AWAY FROM THE ARK-LA-MISS. ANOTHER CHALLENGE
WILL DEAL WITH THE DEGREE OF COOLDOWN BEHIND THE FRONT. RIGHT NOW
EXPECTING RECORD LOW TEMPERATURES TO BE BROKEN OR TIED IN MOST
AREAS...EXCLUDING JACKSON. MORE ON THAT LATER.

EXPECTING WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA
FROM THE NORTHWEST TONIGHT. THE DYNAMIC FEATURES ASSOCIATED WITH
THIS SYSTEM ARE MARGINAL...SO ORGANIZED SEVERE THUNDERSTORM ACTIVITY
IS NOT EXPECTED. SHEAR VALUES ARE STRONG ENOUGH TO SUPPORT
MULTICELLS...BUT NOT STRONG ENOUGH TO SUPPORT SUPER CELLS IN OUR
AREA. MID LEVEL LAPSE RATES ARE ONLY AROUND 6.0 DEGREES C/KM.
INSTABILITY IS MARGINAL WITH ONLY ABOUT 2000 J/KG OF SBCAPE. WITH
SEVERAL BOUNDARY INTERACTIONS GOING ON OVER SOUTHERN ARKANSAS...THE
FRONTAL BOUNDARY HAS BECOME RATHER DISORGANIZED. THE STRONGEST
CONVECTION ALONG THE FRONT APPEARS TO BE OVER THE ARK-LA-TEX WHERE A
STRONG WAVE...LOCATED ON THE FRONTAL BOUNDARY...IS PROPAGATING
SOUTHEASTWARD. THIS WAVE SHOULD BE THE KICKER THAT HELPS PUSH THE
FRONT THROUGH BY TOMORROW AFTERNOON. FROM LOOKING AT THE VARIOUS
CHOICES IN MODEL DATA...TEND TO THINK THAT BOTH THE ETA AND GFS HAVE
A GOOD HANDLE ON THIS SYSTEM NOW. HOWEVER...THE GFS APPEARS TO BE
MUCH TOO DRY WITH THIS SYSTEM...WHILE THE ETA APPEARS TO BE A LITTLE
ON THE WET SIDE. SO FOR QPF AMOUNTS...HAVE CHOSEN TO BLEND THE TWO
BUT GIVING MORE WEIGHT TO THE ETA. GIVEN THE STRONG PUSH TO THE
FRONT THAT IS BEING PROVIDED BY THE WAVE AND BY A RATHER STRONG 1026
MB SURFACE HIGH...THE FRONT SHOULD HAVE NO PROBLEMS GETTING THROUGH
THE FORECAST AREA BY MID DAY TOMORROW. HOWEVER...THE SKIES SHOULD
REMAIN CLOUDY FOR MOST OF THE DAY AS COLD AIR ADVECTION AND
LINGERING LOW LEVEL MOISTURE HELP DEVELOP A STRATOCUMULUS DECK.
GIVEN THE CLOUD COVER AND STRONG COLD AIR ADVECTION...THINKING THAT
MOST AREAS WILL STRUGGLE TO SEE 80 DEGREES DURING THE AFTERNOON.

TROPICAL STORM BONNIE IS EXPECTED TO MAKE LANDFALL MONDAY NEAR
PANAMA CITY...FLORIDA AND RAPIDLY MOVE OFF TO THE NORTHEAST AS IT
GETS STEERED BY THE FRONT. GIVEN THAT THE STORM IS EXPECTED TO
ENCOUNTER UPPER LEVEL SHEAR TONIGHT...LITTLE TO NO INTENSIFICATION
IS EXPECTED. NEVER-THE-LESS...THE SYSTEM SHOULD HAVE LITTLE EFFECT
TO NO EFFECT ON OUR WEATHER.

ON THURSDAY NIGHT...HURRICANE CHARLEY WILL MOVE OVER CUBA AND INTO
THE EXTREME SOUTHEASTERN GULF OF MEXICO...ENROUTE TO FLORIDA FOR
LANDFALL ON FRIDAY. RIGHT NOW...IT APPEARS THAT TONIGHTS FRONT WILL
ALSO PICK UP THIS STORM AND MOVE IT THROUGH THE HEART OF FLORIDA.
THE STORM SHOULD EXIT THE EAST COAST OF FLORIDA FRIDAY AFTERNOON
NEAR MELBOURNE AND CONTINUE ON A NORTH...NORTHEAST TRACK TOWARD THE
CAROLINAS.

HOWEVER...OVER THE ARK-LA-MISS...THE DRYING COLD AIR ADVECTION
PATTERN WILL CONTINUE. BY FRIDAY MORNING WITH CLEAR SKIES...AND 850
TEMPS OF 9-10 DEGREES C...MOST AREAS WILL SEE NEW MORNING LOW
RECORDS AS TEMPS FALL INTO THE MID 50S TO LOWER 60S. WITH AFTERNOON
DEW POINTS IN THE UPPER 40S...RH LEVELS SHOULD FALL TO AROUND 30%
UNDER MOSTLY SUNNY SKIES. SATURDAY WILL BE A REPEAT OF FRIDAY FOR
OUR AREA WITH RECORD LOW TEMPS EXPECTED IN THE MORNING AND PLEASANT
AFTERNOON TEMPS IN THE LOW TO MID 80S. ON SUNDAY...A WARMING TREND
WILL ENSUE AS 850 MB TEMPS BEGIN TO MODERATE. HOWEVER...HUMIDITY
LEVELS WILL REMAIN LOW GIVEN A DRY...NORTHERLY FLOW.

.LONG TERM...THE STRONG AREA OF HIGH PRESSURE OVER THE CENTRAL U.S.
WILL MOVE EAST TO BE IN THE MID ATLANTIC STATES. THIS WILL ALLOW FOR
THE TEMPERATURE MODERATION TREND TO BECOME MORE PRONOUNCED AS THE
DRY NORTHERLY FLOW BECOMES MORE SOUTHWESTERLY BY WEDNESDAY.
AFTERNOON MINIMUM RH LEVELS WILL GRADUALLY RISE INTO THE MID 40S BY
WEDNESDAY...IN SPITE OF A WARMING TREND THAT BRINGS TEMPERATURES
BACK TO THE LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  82  61  85 /  90  40  10   0
MERIDIAN      70  84  61  85 /  70  60  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Aug 11, 5:19 AM CDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
519 AM CDT WED AUG 11 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121019-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
519 AM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS
AFTERNOON AND TONIGHT.

AN UNSEASONABLY STRONG COLD FRONT WILL ENTER THE NORTHERN PORTION
OF THE REGION EARLY THIS AFTERNOON AND WILL MOVE ACROSS THE
REGION TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF THIS COLD FRONT.
MOISTURE...INSTABLILITY...LIFT AND SHEAR VALUES WOULD SUPPORT
STRONG STORMS WITH THE POSSIBILITY OF PRODUCING GUSTY SURFACE
WINDS OF 40 TO 50 MILES AN HOUR AND MAYBE EVEN SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH WEDNESDAY AUGUST 18.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.